Constitutional Health Network:
Tired All the Time? It Might Be Your Medication

If you can’t make it through the day without needing a nap, there could be a lot of reasons. Maybe you need a new mattress and your bed is beating you up. Maybe you’re eating too much sugar for breakfast and not enough protein. Maybe you sleep with a television on in your room or stay up too late checking Facebook.

Maybe you don’t get enough exercise. Maybe you just overdid it the day before or you were up all night with a sick child or grandchild. There are a billion things that can leave you totally exhausted long before bedtime. We all have the occasional day where we wonder how we’ll even make it through lunch, much less dinner.

However, if you find yourself exhausted for no obvious reason on a regular basis, there might be something else going on. But before you start worrying about whether you have a heart problem or there’s something wrong with your thyroid, you might consider something much simpler and more likely:

It could be your medication.

There are many, many prescription drugs—and some OTC ones—that can cause extreme tiredness or weakness. And although fatigue prompts more than 10 million doctor’s visits per year, your meds are probably the last place your doctor will look when searching for a cause. You’re more likely to end up with unnecessary tests or procedures or—you guessed it—another prescription to add to your growing list.

So if your get-up-and-go got up and went, check your medication list before you do anything else. Because if you’re taking any of these drugs, they just might be the problem.

Antidepressants—yes, you might be taking one even if you’re not depressed

They’re only slightly more effective than a placebo, and some of them can actually cause suicidal thoughts. Yet antidepressants are still some of the most commonly prescribed drugs in the country. As of 2013 (the most recent year I could find statistics for), more than 41 million Americans were on antidepressants. And though they’re meant to treat depression, they’re being thrown at more and more “disorders” with each passing year.

You might be taking antidepressants for a whole range of things. Depression. Anxiety. Insomnia, and more. They’re commonly prescribed to help people stop smoking. You might even get a scrip to treat—believe it or not—severe period cramps. And depending on your doctor, if you’re given an AD for one of these “off-label” uses, they might not even tell you that what you’re taking is an antidepressant.

Researchers aren’t sure just why these drugs cause fatigue, but it’s an extremely common side effect. And they can also worsen fatigue caused by other conditions or drug reactions. So if you’re taking any of the following:

  • Duloxetine (brand name Cymbalta)
  • Fluoxetine (Prozac)
  • Paroxetine (Paxil)
  • Sertraline (Zoloft)
  • Venlafaxine (Effexor)
  • Or escitalopram (Lexapro), it just might be the cause of your exhaustion.

Abilify and its wicked sisters

Although Abilify is increasingly used to treat insomnia—and is often prescribed for depression—it’s actually an anti-psychotic drug originally meant to treat schizophrenia and bipolar disorder. Of course you’d never know that from the cheery Abilify commercials on TV, but it’s true. It’s what’s called an “atypical” antipsychotic, and it may also be prescribed for anxiety or PTSD.

All of the “atypicals” feature fatigue as common side effect. They suppress the central nervous system, and they can cause not just tiredness but weakness and lethargy. Most affect dopamine levels too, and can leave you sleepy. “Atypical” antipsychotics include:

  • Aripiprazole (Abilify)
  • Asenapine (Saphris)
  • Clozapine (Clozaril)
  • Iloperidone (Fanapt)
  • Olanzapine (Zyprexa)
  • Paliperidone (Invega)
  • Quetiapine (Seroquel)
  • Risperidone (Risperdal)
  • and aiprasidone (Geodon)

If you’re routinely running on empty and you’re taking one these drugs for something other than schizophrenia or bipolar disorder, a second look at your medication might be in order.

Benzodiazepines

Benzo-whatsits? This is a class of drug which are technically tranquilizers but which, like anti-psychotics, are used for a variety of slightly unexpected things. They’re most often used to treat anxiety and panic attacks, seizures, and insomnia. However, they’re also prescribed for depression, as a muscle relaxant, and even for nausea and vomiting.

Like Abilify and its sister drugs, benzodiazepines act on the central nervous system. They’re even more likely than the “atypical” antipsychotics to cause fatigue, weakness, and excessive sleepiness. And they can also cause sleep disturbances and depression, which add their own layer of exhaustion to the mix. Xanax and Valium are probably the most well-known drugs in this class, but there are actually more than a dozen including:

  • alprazolam (Xanax)
  • chlordiazepoxide (Librium)
  • clonazepam (Klonopin)
  • clorazepate (Tranxene)
  • diazepam (Valium)
  • estazolam (Prosom)
  • flurazepam (Dalmane)
  • lorazepam (Ativan)
  • midazolam (Versed)
  • oxazepam (Serax)
  • temazepam (Restoril)
  • triazolam (Halcion)
  • and quazepam (Doral)

Of course these are far from the only drugs that can cause fatigue. Blood pressure meds are one of the top offenders, as are statins and PPI heartburn medications like Nexium and Prilosec. Antihistamines, diuretics, and even some antibiotics are also common causes.

The bottom line? If you’re tired all the time and there’s no obvious cause (like chronic lack of sleep or a job that’s too physically demanding), it might be something you should have checked out, true. BUT—before you let anyone poke you, prod you, “screen” you, test you, write you another prescription or send you off for some invasive procedure, do this:

Make a list of every single medication you take, both prescription and OTC. Have your doctor go over it with you. Ask exactly what each one does, why you’re taking it, and if it could be causing your fatigue or reacting with another medication to cause the problem.

But don’t stop there. Research for yourself. And most importantly, talk to your pharmacist. Remember, your doctor probably gets most of his (or her) information about drugs from a Big Pharma rep or a quick search through the Physicians’ Desk Reference. Your pharmacist is the REAL expert on drugs, and can tell you much more than your doctor can…including whether it’s behind your lack of energy.

Your browser is out-of-date!

Update your browser to view this website correctly. Update my browser now

×